Commentarii Mathematici Helvetici


Full-Text PDF (316 KB) | Metadata | Table of Contents | CMH summary
Volume 88, Issue 1, 2013, pp. 131–162
DOI: 10.4171/CMH/280

Published online: 2013-01-07

Configuration spaces of rings and wickets

Tara E. Brendle[1] and Allen Hatcher[2]

(1) University of Glasgow, UK
(2) Cornell University, Ithaca, USA

The main result in this paper is that the space of all smooth links in $\mathbb{R}^3$ isotopic to the trivial link of $n$ components has the same homotopy type as its finite-dimensional subspace consisting of configurations of $n$ unlinked Euclidean circles (the ‘rings’ in the title). There is also an analogous result for spaces of arcs in upper half-space, with circles replaced by semicircles (the ‘wickets’ in the title). A key part of the proofs is a procedure for greatly reducing the complexity of tangled configurations of rings and wickets. This leads to simple methods for computing presentations for the fundamental groups of these spaces of rings and wickets as well as various interesting subspaces. The wicket spaces are also shown to be aspherical.

Keywords: Braid group, symmetric automorphism group

Brendle Tara, Hatcher Allen: Configuration spaces of rings and wickets. Comment. Math. Helv. 88 (2013), 131-162. doi: 10.4171/CMH/280